MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Model Number RED72-A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned red72 revealed multiple consecutive kinks along the distal shaft.This damage is likely the reported ¿accordion¿ on the distal third of the catheter and confirms the reported complaint.The issue with the red72 was discovered after the third pass of using a stent retrieve with the catheter; therefore, the probable cause of this damage may be due to forceful manipulation of the stent retriever within the red72.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a velocity delivery microcatheter (velocity), a non-penumbra stent retriever, and a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician made the first pass using the adapt technique with a red72.The physician made the second and third pass using a stent retriever with the red72.Subsequently, the stent retriever was retracted back into the red72, the physician then removed both the stent retriever and red72 as a unit and noticed the distal third of the red72 to be accordioned on the back table.Therefore, the red72 was not used for the remainder of the procedure.The procedure was completed using a penumbra system ace 68 reperfusion catheter (ace68) with the same velocity, stent retriever, and neuron max.It was reported that the physician was unable to achieve reperfusion.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12598762
Report Number3005168196-2021-02218
Device Sequence Number11631291
Product Code NRY
UDI-Device Identifier00815948023918
UDI-Public00815948023918
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/08/2024
Device Model NumberRED72-A
Device Catalogue NumberRED72
Device Lot NumberF107645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2021
Initial Report FDA Received Date10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005